Alert archive / Illinois / Tornado Warnings in 1997

Tornado Warning 10, NWS Paducah, KY

March 28, 1997Hardin County, Pope County, Illinois

NWS Paducah, KY issued this tornado warning at Mar 28, 1997, 6:02 PM CST for Hardin County, Pope County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 1997, 6:02 PM CST (00:02 UTC)
Expired
Mar 28, 1997, 6:30 PM CST
In force
28 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Hardin County, IL, Pope County, IL

The radar

The Paducah radar (KPAH), 54 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 290002 RRA
TORPAH
ILC069-151-290030-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CST FRI MAR 28 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  630 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH ILLINOIS
 
   ...HARDIN COUNTY...EASTERN POPE COUNTY
 
A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR ELIZABETHTOWN BY 620 PM
CST. AT 600 PM CST...RADAR INDICATED A POSSIBLE TORNADO 2O MILES
NORTHEAST OF PADUCAH OR JUST EAST OF DIXON SPRINGS...MOVING EAST
NORTHEAST AT 35 MPH.  SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN
RECEIVED WITH THIS STORM.
 
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO.  CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS.  IF YOU ARE CAUGHT IN THE PATH OF
A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING.  IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.
 
SHANKLIN
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 1:06 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Mar 28, 1:06 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST FRI MAR 28 1997

MAIN CONCERN IS THUNDERSTORM DEVELOPMENT.

18Z SURFACE MAP SHOWED FRONT FROM JUST WEST OF STL TO TXK.  FRONT WAS
MOVING A BIT FASTER THAN PROGGED AND COULD BE NEAR CGI BY 3 PM AND PAH
BY 4-5 PM.  DEEPEST MOISTURE/THETAE RIDGE REMAINS ACROSS CENTRAL KY AND
FEELING HERE IS THAT STORMS WILL WAIT UNTIL THEY HIT THE BETTER MOISTR
AXIS BEFORE BECOMING SIGNIFICANT.  UNTIL THEN COULD SEE SCT TO BKN LINE
OF STORMS ALONG COLD FRONT AS IT APPROACHES MS RVR.  WITH STRONG WIND
FIELDS AND LOWERING WET BULB ZERO HEIGHTS WOULD THINK MAIN EMPHASIS
WOULD BE ISOLATED WIND AND HAIL AT ONSET.  THINK FRONT WILL REACH EAST
OF THE PADUCAH FORECAST AREA BY 9 PM.  WILL NEED MENTION OF STORMS FOR
JUST ABOUT ALL BUT SEMO ZONES THIS EVENING.

FWC AND FAN SIMILAR ON TONIGHTS LOWS AND WILL ACCEPT.  FAN A BIT HIGHER
SATURDAY BUT CUTTING DIFFERENCE GIVES 60-65 FOR SOUTHERN HALF OF FA
AND AROUND 60 NORTHERN SECTIONS.
.
LOOKS LIKE NEXT COLD FRONT ARRIVING SATURDAY NIGHT WILL BE MOISTURE
STARVED AND SHOULD ONLY BE A FEW CLOUDS...SETTING UP BEAUTIFUL EASTER
SUNDAY.

SDB

In the hours before

Local storm report, Mar 28, 5:15 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    ULLIN                     IL   1 INCH HAIL
03/28/97   PULASKI                        REPORTED BY STATE POLICE

WATSON
Local storm report, Mar 28, 5:16 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    ULLIN                     IL   1 INCH HAIL
03/28/97   PULASKI                        REPORTED BY STATE POLICE

WATSON
Local storm report, Mar 28, 5:28 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    CARBONDALE                IL   1.5 INCH HAIL
03/28/97   JACKSON                        REPORTED BY CITY EMA

WATSON
Local storm report, Mar 28, 5:29 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM  n  CARBONDALE                IL   1.5 INCH HAIL
03/28/97   JACKSON                        REPORTED BY CITY EMA

WATSON
Local storm report, Mar 28, 6:00 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    REEVESVILLE               IL   1.75 INCH HAIL
03/28/97   JOHNSON                        REPORTED BY SHERIFFS
                                          DEPARTMENT

WATSON
Local storm report, Mar 28, 6:02 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    REEVESVILLE               IL   1.75 INCH HAIL
03/28/97   JOHNSON                        REPORTED BY SHERIFFS
                                          DEPARTMENT

WATSON

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:14 PM CSTSevere Thunderstorm WarningPAHGallatin, Saline46 min

Nearby

Tornado Warnings in Illinois, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.